The Johnson–Lindenstrauss Lemma Almost Characterizes Hilbert Space, But Not Quite


Let X be a normed space that satisfies the Johnson–Lindenstrauss lemma (J–L lemma, in short) in the sense that for any integer n and any x 1,…,x n X, there exists a linear mapping L:XF, where FX is a linear subspace of dimension O(log n), such that ‖x i x j ‖≤‖L(x i )−L(x j )‖≤O(1)⋅‖x i x j ‖ for all i,j∈{1,…,n}. We show that this implies that X is almost Euclidean in the following sense: Every n-dimensional subspace of X embeds into Hilbert space with distortion \(2^{2^{O(\log^{*}n)}}\) . On the other hand, we show that there exists a normed space Y which satisfies the J–L lemma, but for every n, there exists an n-dimensional subspace E n Y whose Euclidean distortion is at least 2Ω(α(n)), where α is the inverse Ackermann function.


  1. 1.

    Ailon, N., Chazelle, B.: Approximate nearest neighbors and the fast Johnson–Lindenstrauss transform. In: STOC 2006: ACM Symposium on Theory of Computing, pp. 557–563 (2006)

  2. 2.

    Alon, N., Kaplan, H., Nivasch, G., Sharir, M., Smorodinsky, S.: Weak ε-nets and interval chains. In: Proceedings of the Nineteenth Annual ACM–SIAM Symposium on Discrete Algorithms, SODA 2008, San Francisco, California, USA, January 20–22, 2008, pp. 1194–1203. SIAM, Philadelphia (2008)

    Google Scholar 

  3. 3.

    Arias-de Reyna, J., Rodríguez-Piazza, L.: Finite metric spaces needing high dimension for Lipschitz embeddings in Banach spaces. Isr. J. Math. 79(1), 103–111 (1992)

    MATH  Article  Google Scholar 

  4. 4.

    Ball, K.: An elementary introduction to modern convex geometry. In: Flavors of Geometry. Math. Sci. Res. Inst. Publ., vol. 31, pp. 1–58. Cambridge Univ. Press, Cambridge (1997)

    Google Scholar 

  5. 5.

    Bellenot, S.F.: The Banach space T and the fast growing hierarchy from logic. Isr. J. Math. 47(4), 305–313 (1984)

    MATH  Article  MathSciNet  Google Scholar 

  6. 6.

    Benyamini, Y., Lindenstrauss, J.: In: Geometric Nonlinear Functional Analysis. Vol. 1. American Mathematical Society Colloquium Publications, vol. 48. American Mathematical Society, Providence (2000)

    Google Scholar 

  7. 7.

    Bourgain, J.: On Lipschitz embedding of finite metric spaces in Hilbert space. Isr. J. Math. 52(1–2), 46–52 (1985)

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    Bourgain, J., Lindenstrauss, J., Milman, V.: Approximation of zonoids by zonotopes. Acta Math. 162(1–2), 73–141 (1989)

    MATH  Article  MathSciNet  Google Scholar 

  9. 9.

    Brinkman, B., Charikar, M.: On the impossibility of dimension reduction in l 1. J. ACM 52(5), 766–788 (2005) (electronic)

    Article  MathSciNet  Google Scholar 

  10. 10.

    Casazza, P.G., Johnson, W.B., Tzafriri, L.: On Tsirelson’s space. Isr. J. Math. 47(2–3), 81–98 (1984)

    Article  MathSciNet  Google Scholar 

  11. 11.

    Casazza, P.G., Odell, E.: Tsirelson’s space and minimal subspaces. In: Texas Functional Analysis Seminar 1982–1983 (Austin, TX). Longhorn Notes, pp. 61–72. Univ. Texas Press, Austin (1983)

    Google Scholar 

  12. 12.

    Casazza, P.G., Shura, T.J.: Tsirel’son’s Space. Lecture Notes in Mathematics, vol. 1363. Springer, Berlin (1989). With an appendix by J. Baker, O. Slotterbeck, and R. Aron

    Google Scholar 

  13. 13.

    Charikar, M., Sahai, A.: Dimension reduction in the 1 norm. In: 43rd Annual IEEE Conference on Foundations of Computer Science, pp. 251–260. IEEE Computer Society, Los Alamitos (2002)

    Google Scholar 

  14. 14.

    Cirel’son, B.S.: It is impossible to imbed 1 p of c 0 into an arbitrary Banach space. Funkt. Anal. Prilozh. 8(2), 57–60 (1974)

    MathSciNet  Google Scholar 

  15. 15.

    Danzer, L., Grünbaum, B., Klee, V.: Helly’s theorem and its relatives. In: Proc. Sympos. Pure Math., vol. VII, pp. 101–180. Am. Math. Soc., Providence (1963)

    Google Scholar 

  16. 16.

    Figiel, T., Johnson, W.B.: A uniformly convex Banach space which contains no l p . Compos. Math. 29, 179–190 (1974)

    MATH  MathSciNet  Google Scholar 

  17. 17.

    Figiel, T., Lindenstrauss, J., Milman, V.D.: The dimension of almost spherical sections of convex bodies. Acta Math. 139(1–2), 53–94 (1977)

    MATH  Article  MathSciNet  Google Scholar 

  18. 18.

    Indyk, P.: Algorithmic applications of low-distortion geometric embeddings. In: 42nd IEEE Symposium on Foundations of Computer Science, Las Vegas, NV, 2001, pp. 10–33. IEEE Computer Soc., Los Alamitos (2001)

    Google Scholar 

  19. 19.

    Indyk, P.: Stable distributions, pseudorandom generators, embeddings, and data stream computation. J. ACM 53(3), 307–323 (2006) (electronic)

    Article  MathSciNet  Google Scholar 

  20. 20.

    Indyk, P., Motwani, R.: Approximate nearest neighbors: towards removing the curse of dimensionality. In: STOC ’98 (Dallas, TX), pp. 604–613. ACM, New York (1999)

    Google Scholar 

  21. 21.

    John, F.: Extremum problems with inequalities as subsidiary conditions. In: Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, 1948, pp. 187–204. Interscience, New York (1948)

    Google Scholar 

  22. 22.

    Johnson, W.B.: A reflexive Banach space which is not sufficiently Euclidean. Stud. Math. 55(2), 201–205 (1976)

    MATH  Google Scholar 

  23. 23.

    Johnson, W.B.: Banach spaces all of whose subspaces have the approximation property. In: Special Topics of Applied Mathematics, Proc. Sem., Ges. Math. Datenverarb., Bonn, 1979, pp. 15–26. North-Holland, Amsterdam (1980)

    Google Scholar 

  24. 24.

    Johnson, W.B., Lindenstrauss, J.: Extensions of Lipschitz mappings into a Hilbert space. In: Conference in Modern Analysis and Probability (New Haven, Conn., 1982). Contemp. Math., vol. 26, pp. 189–206. Am. Math. Soc., Providence (1984)

    Google Scholar 

  25. 25.

    Johnson, W.B., Lindenstrauss, J., Schechtman, G.: On Lipschitz embedding of finite metric spaces in low-dimensional normed spaces. In: Geometrical Aspects of Functional Analysis (1985/86). Lecture Notes in Math., vol. 1267, pp. 177–184. Springer, Berlin (1987)

    Google Scholar 

  26. 26.

    Johnson, W.B., Schechtman, G.: Finite dimensional subspaces of L p . In: Handbook of the Geometry of Banach Spaces, vol. I, pp. 837–870. North-Holland, Amsterdam (2001)

    Google Scholar 

  27. 27.

    Kleinberg, J.M.: Two algorithms for nearest-neighbor search in high dimensions. In: STOC ’97 (El Paso, TX), pp. 599–608. ACM, New York (1999) (electronic)

    Google Scholar 

  28. 28.

    Kushilevitz, E., Ostrovsky, R., Rabani, Y.: Efficient search for approximate nearest neighbor in high dimensional spaces. SIAM J. Comput. 30(2), 457–474 (2000) (electronic)

    MATH  Article  MathSciNet  Google Scholar 

  29. 29.

    Kwapień, S.: Isomorphic characterizations of inner product spaces by orthogonal series with vector valued coefficients. Stud. Math. 44, 583–595 (1972). Collection of articles honoring the completion by Antoni Zygmund of 50 years of scientific activity, VI

    MATH  Google Scholar 

  30. 30.

    Lee, J.R., Mendel, M., Naor, A.: Metric structures in L 1: dimension, snowflakes, and average distortion. Eur. J. Combin. 26(8), 1180–1190 (2005)

    MATH  Article  MathSciNet  Google Scholar 

  31. 31.

    Lee, J.R., Naor, A.: Embedding the diamond graph in L p and dimension reduction in L 1. Geom. Funct. Anal. 14(4), 745–747 (2004)

    MATH  Article  MathSciNet  Google Scholar 

  32. 32.

    Matoušek, J.: Bi-Lipschitz embeddings into low-dimensional Euclidean spaces. Comment. Math. Univ. Carol. 31(3), 589–600 (1990)

    MATH  Google Scholar 

  33. 33.

    Matoušek, J.: On the distortion required for embedding finite metric spaces into normed spaces. Isr. J. Math. 93, 333–344 (1996)

    MATH  Article  Google Scholar 

  34. 34.

    Nielsen, N.J., Tomczak-Jaegermann, N.: Banach lattices with property (H) and weak Hilbert spaces. Ill. J. Math. 36(3), 345–371 (1992)

    MATH  MathSciNet  Google Scholar 

  35. 35.

    Pisier, G.: Martingales with values in uniformly convex spaces. Isr. J. Math. 20(3–4), 326–350 (1975)

    MATH  Article  MathSciNet  Google Scholar 

  36. 36.

    Pisier, G.: Factorization of Linear Operators and Geometry of Banach Spaces. CBMS Regional Conference Series in Mathematics, vol. 60. Conference Board of the Mathematical Sciences, Washington (1986)

    Google Scholar 

  37. 37.

    Pisier, G.: The Volume of Convex Bodies and Banach Space Geometry. Cambridge Tracts in Mathematics, vol. 94. Cambridge University Press, Cambridge (1989)

    Google Scholar 

  38. 38.

    Schechtman, G.: More on embedding subspaces of L p in l n r . Compos. Math. 61(2), 159–169 (1987)

    MATH  MathSciNet  Google Scholar 

  39. 39.

    Talagrand, M.: Embedding subspaces of L 1 into l N1 . Proc. Am. Math. Soc. 108(2), 363–369 (1990)

    MATH  Article  MathSciNet  Google Scholar 

  40. 40.

    Tomczak-Jaegermann, N.: Computing 2-summing norm with few vectors. Ark. Mat. 17(2), 273–277 (1979)

    MATH  Article  MathSciNet  Google Scholar 

  41. 41.

    Tomczak-Jaegermann, N.: The Banach–Mazur distance between symmetric spaces. Isr. J. Math. 46(1–2), 40–66 (1983)

    MATH  Article  MathSciNet  Google Scholar 

  42. 42.

    Tomczak-Jaegermann, N.: Banach–Mazur Distances and Finite-Dimensional Operator Ideals. Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 38. Longman, Harlow (1989)

    Google Scholar 

  43. 43.

    Vempala, S.S.: The Random Projection Method. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 65. American Mathematical Society, Providence (2004). With a foreword by Christos H. Papadimitriou

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Assaf Naor.

Additional information

Research of W.B. Johnson supported in part by NSF grants DMS-0503688 and DMS-0528358.

Research of A. Naor supported in part by NSF grants DMS-0528387, CCF-0635078, and CCF-0832795, BSF grant 2006009, and the Packard Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Johnson, W.B., Naor, A. The Johnson–Lindenstrauss Lemma Almost Characterizes Hilbert Space, But Not Quite. Discrete Comput Geom 43, 542–553 (2010).

Download citation


  • Dimension reduction
  • Johnson–Lindenstrauss lemma